MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, EXTRA SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, EXTRA SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0203
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "an extra short screwdriver was used to insert the screw, but it could not be inserted successfully.The screw was removed once and reinserted using another extra short screwdriver.Thereafter, the procedure continued using the second extra short screwdriver and completed without any problem.It was noticed the driver which was used initially was broken but confirmed that there were no broken pieces remained inside the patient body.".
 
Additional Manufacturer Narrative
The reported event that screwdriver, self-holding, short screwdriver, self-holding 3.5 mm was alleged of issue ¿instrument - breakage during implantation¿ could be confirmed, since the device was returned and matches the reported failure.The device inspection revealed the following: the returned screwdriver with the self-holding feature shows normal traces of use.The breakage surface shows the typical characteristics of a brittle fracture.Area just above the breaking point shows material deformation and breakage surface also shows a curved scuff mark, both of which indicates high rotational and bending load.To prevent the bending, the device is also laser-marked with the printing ¿do not lever¿.Dimensional inspection of the device revealed all the critical dimensions to be within specification.A hardness test of the material in close proximity to the breakage area revealed hardness to be within specification.An average value of 54.9 hrc was observed against the required 54-58 hrc.A review of the device history for the reported lot did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The appearance of the breakage surface indicates a (forced) brittle breakage of the screw driver due to bending and rotational forces overload, in spite of the clear warning laser marked on the device itself that ¿do not lever¿.Based on the investigation the root cause of the reported event is breakage under overloading of screwdriver due to inadequate handling by the user.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
SCREWDRIVER, SELF-HOLDING, EXTRA SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9748374
Report Number0009610622-2020-00062
Device Sequence Number19540652
Product Code LXH
UDI-Device Identifier04546540520418
UDI-Public04546540520418
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0203
Device Catalogue Number18060203
Device Lot NumberKMW351101
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2020
Initial Date Received by Manufacturer 01/28/2020
Supplement Date Received by Manufacturer04/01/2020
Initial Report FDA Received Date02/24/2020
Supplement Report FDA Received Date04/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR